top of page

March 2024

VANCOUVER ISLAND
Indigenous Ways of Being

In March 2024, a group of 18 Upper School students and their teachers will travel 2,500 miles to Vancouver Island off Canada’s Pacific Coast to examine the balancing concern for the environment with the realism of humanity’s need for natural resources. There, they will learn about the limitations of Western perspectives on ‘resources,’ and witness shining examples of hope for the future that originate with Indigenous ways of knowing and being.
 

By focusing on the logging industry in and around the area, students will examine the tensions and formidable challenges facing the Kwakwaka’wakw, Nuu-chah-nulth, and Coast Salish bands of First Nations. Can land be shared? Can someone’s land that was stolen be sold? Who owns the trees and the rights of what to do with those trees on stolen land? What is the process of reconciliation ongoing in that area and elsewhere in British Columbia? Is it enough, especially compared with our own practices in the United States?
 

During this week-long trip, which is organized by Friends’ Center for Peace, Equity and Justice, students will engage with professional foresters, urban farmers, and aquaculture experts. They will learn directly from teachers, students, and leaders within these Indigenous communities, come to understand the limitations of Western perspectives on ‘resources,’ and witness shining examples of hope for the future that originate with Indigenous ways of knowing and being.

DAY ONE
Friday, October 22, 2021

1:00-2:00 PM  |  PM Board charter bus. Travel to LGA.

2:00-3:30 PM  |  Check-in at airport and security.

3:59 PM  |  Flight to Buffalo, NY

5:30-6:30 PM  |  Board charter bus at Buffalo airport. Travel to Niagara Falls.

6:30 PM  |  Check-in at the hotel. Comfort Inn The Pointe


7:00-7:45 PM  |  Sunset Walk to Prospect Point Observation Tower. Extending out dramatically over
Niagara Gorge, the Prospect Point Observation Tower affords unobstructed views of the wild cascades of Niagara Falls, as well as the raging whitewater below. The Tower provides the only panoramic view of all three Niagara Falls, including the American Falls. Group photo. 


8:00-9:00 PM  |  Dinner


10:30 PM   |  Room check. Students must remain in their assigned rooms after trip leaders complete room checks. Lights out at 11.

DAY TWO
Saturday, October 23, 2021

9:00-9:45 AM  |  Breakfast at hotel.

 

10:15-10:45 AM  |  Visit the Niagara Adventure IMax Theater to view 30-minute movie "Niagara: Legends of Adventure".

11:30-12:30  |  Walk the famous Rainbow Bridge to cross into Canada. The bridge affords pedestrians beautiful views of the falls. The Rainbow Bridge between the United States side of Niagara Falls and the Canadian has reopened for all vaccinated US Citizens. Trip participants will complete a pre-travel form to allow our half-day entry at the Canadian Border Station at the end of the bridge.

1:00-2:00  |  Lunch at the outdoor pavilion at Table Rock Market

2:30-3:30 PM  |  Journey Behind the Falls outdoor experience.

For students to stand at the heart of Niagara, they’ll first need to descend 125 feet. On this outdoor excursion, students will explore 130-year-old tunnels through the bedrock; feeling the thunderous vibration of the Horseshoe Falls long before they see them. The observation deck at the foot of this 13-story-tall wonder will leave them breathless (and maybe a little bit wet), but don’t forget the viewing portals cut straight through the rock, offering a once-in-a-lifetime view of one-fifth of the world’s freshwater crashing down in front of you. This perspective allows students to gain a better understanding of the engineering feat to harness this hydropower.

4:00-5:30 PM   |  Guided tour of Niagara Parks Power Station For 100 years, the “Canadian Niagara Power Company generating station” harnessed the powerful energy of the Horseshoe Falls and turned it into a great source of electricity. Now, years after its turbines came to a halt, the wonder of this hydropower pioneer is coming back to life in an entertaining and educational experience that highlights both the remarkable history and unique architectural features of this 115-year-old engineering marvel. A guest engineer will help the group unpack the incredible history and heritage of this celebrated building.; bringing to life the visionaries behind it as well as the workers that kept it running. Following the private tour, the group will have a lite bite before the interactive evening show. A fuller dinner will follow once we return to the US side of the falls.

6:30-7:30  |  PM Interactive show: Currents: Niagara's Power Transformed (1 hour)

Feel the historic Canadian Niagara Power Station come to life at night with Currents, a multimedia sight and sound adventure inside Niagara’s cathedral of power. This breathtaking experience highlights both the remarkable history and unique architectural features of this 115-year-old marvel with immersive imagery, sounds, and interactive moments of wonder that will take you on an unforgettable adventure.

7:30-8:30 PM  |  Return walk to the US side and hotel. See the Illumination show as we walk back across the bridge.

8:30-9:30 PM - Dinner and discussion.

DAY THREE
Sunday, October 24, 2021

9:00-10:00 AM  |  Breakfast at hotel & checkout. Load luggage and board charter bus.

10:30 -11:30 AM
  |  Private guided tour of The Schoellkopf Power Station Ruins Site (opens at 7:45 AM daily) 

12:00-1:00 PM  |  Lunch at Top of the Falls, the only restaurant overlooking the falls on the US side.

1:00-1:40 PM  |  Board charter bus to travel to Lewiston, NY for a jet boat tour.

2:00-3:00 PM  |  Whirlpool Jet Boat Tour: Students will enjoy the power and beauty of Niagara’s class 5 whitewater rapids close up. They will experience the thrill of the Hamilton 360 turns, the Shower before the Power and the rush of the white water rapids. Changing rooms and lockers available.

3:30- 4:30 PM  |  Take the charter bus back to Buffalo airport.

4:30-5:30 PM  |  Airport check-in and security.

6:17 PM  |  Flight back to NYC

7:40 PM  |  Land at LGA. Students disperse from the airport. Parents may either pick their child up at the airport or make arrangements for their child’s return home from the airport.

POST-TRIP ACTIVITIES

Following the first excursion, students will investigate a hydroelectric project close to home: the Roosevelt Island Tidal Energy (RITE) project in the East Channel of New York’s East River. The one-megawatt wave power pilot project is being executed by Verdant Power. RITE is the first tidal project in the US to have received the Federal Energy Regulatory Commission’s (FERC) commercial pilot license. Upon completion in 2014, the project will have the world’s first group of grid-connected tidal turbines. It is expected to generate 2.4GWh of electricity annually.

bottom of page